Winter Weather, Caledonia
- When
- January 2, 3:00 PM EST to 9:30 PM EST
- Where
- Caledonia forecast zone
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
An area of low pressure over the northern Great Lakes region early Sunday, January 2, 2005 moved northeast into southern Canada. It reached the James Bay area of Canada the night of January 2nd.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An area of low pressure over the northern Great Lakes region early Sunday, January 2, 2005 moved northeast into southern Canada. It reached the James Bay area of Canada the night of January 2nd. High pressure across southern and eastern Canada resulted in a low level flow of cold air. Freezing rain and sleet spread across the eastern half of Vermont by late afternoon, and continued into the first part of the night. Roads became very slippery with some accidents reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 2, 10:07 AM EST, 4 hours 53 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 1007 AM EST SUN JAN 2 2005 .SHORT TERM (THIS AFTERNOON)... WILL DO AN UPDATE THIS AFTERNOON TO ISSUE A WIND ADVISORY IN CHAMPLAIN VALLEY. CONFIDENT THAT 45-55KT LOW LEVEL JET WILL MIX DOWN TO SURFACE OVER LAKE CHAMPLAIN AND EASTERN SHORELINE INTO WESTERN SLOPES OF GREEN MOUNTAINS. WESTERN SHORE OF LAKE CHAMPLAIN WILL REMAIN BELOW ADVISORY CRITERIA. OVER REST OF AREA...RAINFALL SHOULD HELP STABILIZE LOWER LEVELS TO KEEP HIGHEST WINDS BELOW ADVISORY CRITERIA. OTHERWISE RADAR TRENDS MATCH FORECAST TRENDS WITH PRECIP ENTERING NRN NY BY 18Z...THEN SPREAD ACROSS REGION. CONTINUE WINTER WX ADVISORY. .PREVIOUS FORECAST... FCST CONCERN IS PRECIP TYPE THIS AFTN/EVENING AND WINDS .SYNOPSIS... WATER VAPOR AND UA TONIGHT SHOWS SW FLOW ALOFT DEVELOPING ACRS NE CONUS WITH SEVERAL SYSTEMS EJECTING FROM TROF ACRS THE WESTERN UNITED STATES INTO THE CENTRAL PLAINS AND GREAT LAKES REGION. THIS VERY ACTIVE AND COMPLEX WX PATTERN WL CONT FOR THE NEXT SEVERAL DAYS. INITIAL S/W ENERGY CONTS TO LIFT FROM THE CENTRAL PLAINS INTO SOUTHERN CANADA TONIGHT WITH DUAL JET STRUCTURE PROVIDE PLENTY OF LIFT AND CLOUD ENHANCEMENT ACRS THE GREAT LAKES AND CENTRAL PLAINS. THIS MOISTURE AND LIFT WL APPROACH SLV BY 18Z TODAY AND BE INTO THE CPV BY 00Z TONIGHT. COLD CANADIAN HIGH PRES IS LOCATED OVER SOUTHERN CANADA ATTM AND CONTS TO ADVECT LLVL COLD/DRY AIR INTO OUR FA. TEMPS ACRS CENTRAL/SOUTHERN CANADA RANGE FROM NEAR ZERO BY THE BORDER TO -20F ACRS CENTRAL CANADA...MEANWHILE TEMPS ARE MAINLY IN THE TEENS AND L20S ACRS OUR CWA WITH SFC DWPTS NEAR 0F. THIS LLVL COLD AIRMASS WL COMPLICATE FACTORS THIS AFTN AS MOISTURE ADVECTS ACRS OUR CWA. && .SHORT TERM (TODAY-MONDAY)... SFC HIGH PRES THAT HAS PROVIDED FA WITH LLVL COLD/DRY AIRMASS SHIFTS INTO NORTHERN MAINE TODAY AS SFC LOW PRES AND ASSOCIATED LIFT/MOISTURE APPROACHES OUR WESTERN CWA BY 18Z. BIG QUESTION IS HOW QUICKLY TEMPS WARM TODAY AND TIMING OF PRECIP. GIVEN CRNT RADAR TRENDS AND MODEL QPF OUTPUT TIMING AND PLACEMENT OF PRECIP LOOKS REASONABLE WITH GOOD AGREEMENT WITHIN THE GFS/ETA MODELS. SOUNDING DATA SHOWS STRONG LLVL TEMP INVERSION WITH SFC TEMPS BLW 0C AT MSS THRU 22Z AND STAYING BLW 0C THRU 04Z AT 1V4. ALSO...HELPING TO ENHANCE LLVL COLD AIRMASS WL BE NE FLOW DOWN THE SLV UNTIL 00Z TONIGHT...BEFORE WINDS SHIFT TO THE SW AND TEMPS QUICKLY WARM ABOVE FREEZING. FOLLOWING THE 925H 0C LINE AND 1000-850MB CRITICAL THICKNESS CONTOURS SUGGEST MIXED PRECIP CHANGING TO RAIN ACRS SLV BY 00Z...THE CPV BTWN 00Z-03Z AND EASTERN VT/CT RIVER VALLEY BTWN 03Z-06Z...WITH A MAJORITY OF PRECIP FALLING AS FZRA/SLEET ACRS OUR EASTERN ZNS. GIVEN LARGE TEMPS/DWPT SEPARATE EXPECTED THIS AFTN FEEL PRECIP COULD START AS A LITTLE SLEET OR ICE PELLETS. WITH STRONG FLOW ALOFT FEEL WINDOW OF PRECIP WL BE 6 HRS OUR LESS WITH ONLY A COUPLE HOURS OF FROZEN PRECIP EXPECTED. ALSO...STRONG SW DOWNSLOPING FLOW ACRS THE CPV WL LIMIT PRECIP AMOUNTS AT BTV AND PLB. TONIGHT...TEMPS WL CONT TO WARM FROM WEST TO EAST ACRS OUR CWA AS STRONG LLVL WAA CONTS. PROGGED 925H TEMPS SHOWS THE 3 TO 4C ISOTHERM REACHING BOTH THE CPV/SLV TONIGHT...BEFORE SFC COLD FRNT APPROACHES WESTERN AREA BY 12Z MONDAY. PRECIP SHOULD QUICKLY END FROM WEST TO EAST ACRS OUR FA WITH SOUNDING DATA SUGGESTING THE POTENTIAL FOR SOME -RA/DZ AS AIRMASS ALOFT BCMGS VERY DRY. WL MENTION NEARLY STEADY OR RISING TEMPS OVERNIGHT. MONDAY-WEDS...COMPLEX AND ACTIVE WX PATTERN WL CONT AS STRONG NORTH-SOUTH TEMP GRADIENT SETS UP ACRS THE NE/MID ATLANTIC STATES. THE FAST WEST TO EAST FLOW WL FEATURE SEVERAL EMBEDDED S/WS WITH WEAK SFC WAVES DEVELOPING ALONG THE FRNT. MODELS DIFFERENCES SHOW SIMILAR SFC POSITION AND MOVEMENT OF SFC LOW PRES...BUT GFS IS MUCH FURTHER NORTH WITH ITS LIFT/MOISTURE FIELDS AND ASSOCIATED QPF. MEANWHILE...ETA SHOWS BEST LIFT AND MOISTURE ALONG WITH QPF ACRS THE SOUTHERN TIER OF NY AND NORTHERN PA. WL CONT TO SEPARATE THE MODEL DIFFERENCES AND USE A BLEND...ALONG WITH SOME OF THE PREVIOUS FCSTERS GRIDS. THIS WOULD SUPPORT A CHC OF SNOW MONDAY NITE INTO TUESDAY...MAY INCREASE TIMING OF PRECIP BASED ON FAST FLOW ALOFT TO MONDAY AFTN ACRS OUR WESTERN ZNS. OTHERWISE...THERMAL PROFILE SUGGEST WHITE NORTH AND LIQUID SOUTH. NEXT S/W WAVE AND ASSOCIATED SFC LOW WL MOVE TOWARD OUR REGION ON WEDS WITH ANOTHER CHC FOR PRECIP. MODELS SUGGEST STORM TRACK WL BE FURTHER SOUTH ACRS SNE AND THE MID ATLANTIC STATES...BUT PLENTY OF TIME FOR THINGS TO CHANGE. THEREFORE CHC POPS LOOK REASONABLE ATTM WITH TEMPS NEAR NORMAL. && .AVIATION (06Z-06Z)... VFR CONDITIONS EXPECTED THIS MORNING WITH A GRADUAL INCREASE IN CLOUDS...BECOMING BKN-OVC080-100 BY AROUND 16Z. CONDITIONS WILL CONTINUE TO WORSEN DURING AFTERNOON AS CIGS/VSBYS LOWER TO MVFR WITH ARRIVAL OF PCPN FROM WEST TO EAST ACRS RGN BTWN 16Z-21Z. PCPN WILL BE A MIX OF SLEET/FRZG RAIN AND PSBLY SNOW TO START. IT WILL CHANGE RATHER QUICKLY TO FRZG RAIN AND THEN TO RAIN BY 00Z AT ALL LOCATIONS EXCEPT KMPV...WHERE CHANGE WILL OCCUR A BIT LATER. PCPN WILL TAPER TO A FEW RAIN SHWRS 03Z-06Z...BUT CIGS RMN MVFR. SFC WINDS INCREASING FROM THE SOUTH TDY...EXCEPT UPPER ST LWR VLY WHERE WINDS WILL BE ENE...AND THEN SHIFT INTO SOUTH AROUND 00Z. STRONGEST SFC WINDS LATER PM/EVENING EXPECTED TO BE IN CHMPLN VLY WHERE GUSTS MAY EXCEED 35 KTS. POTENTIAL FOR LLWS LATER PM/EVENING. && THANKS GYX FOR COORD. VIA THE PHONE SHORT TERM...TABER AVIATION...RJS && .BTV WATCHES/WARNINGS/ADVISORIES... VT...WINTER WX ADVISORY THIS AFTERNOON/EVENING FOR VTZ001>012-016-017-018-019. WIND ADVISORY THIS AFTERNOON/EVENING FOR VTZ001-002-005-009-016>018 NY...WINTER WX ADVISORY THIS AFTERNOON/EVENING FOR NYZ026>031-034-035-087. && SHORT TERM...HANSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 605 AM EST SUN JAN 2 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-031103- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 605 AM EST SUN JAN 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY: WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THE ENTIRE REGION FOR THIS AFTERNOON AND EVENING. A MIX OF FREEZING RAIN, SLEET, AND SNOW WILL DEVELOP THIS AFTERNOON. IT WILL CHANGE QUICKLY TO FREEZING RAIN, AND THEN TO RAIN LATE TODAY OR EARLY TONIGHT. SOME LIGHT ICE ACCUMULATIONS ARE POSSIBLE, ESPECIALLY IN THE ST LAWRENCE VALLEY AND IN EASTERN VERMONT. SOUTH WINDS MAY GUST AS HIGH AS 40 TO 50 MPH LATER TODAY OVER THE HIGH TERRAIN AND IN THE CHAMPLAIN VALLEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: THERE IS A CHANCE OF SNOW OR MIXED PRECIPITATION MONDAY NIGHT, AND AGAIN WEDNESDAY INTO THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
7 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5436263, 5436264, 5436265, 5436266, 5436267, 5436268, 5436269.